Maryland, 2005

Damaging Wind in Maryland, May 28, 2005

May 28, 2005 · NWS LWX · 1 event in 1 county or zone

An area of low pressure moved along a stationary front. Low level moisture combined with strong winds to trigger thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved along a stationary front. Low level moisture combined with strong winds to trigger thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 10:15 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 28, 10:15 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT SAT MAY 28 2005

.MORNING UPDATE...

HAVE MADE SOME MINOR CHANGES TO THE REMAINDER OF THE FORECAST FOR
TODAY. HAVE BUMPED POPS UP A NOTCH IN THE WEST WHERE LARGE AREA OF
SHOWERS ARE IMPENDING. HAVE INCREASED SKY COVER ESP IN THE WESTERN
MOUNTAINS WHERE LARGE AREA OF OVERCAST RESIDES. HAVE LOWERED TEMPS A
FEW DEGREES MAINLY IN THE NORTH WHERE CLOUD COVER WILL HAMPER
DIURNAL HEATING.

MORNING DULLES SOUNDING STILL SUPPORTS A MINOR SVR EVENT THIS
AFTERNOON. STRONG WINDS AND GOOD SHEAR ABOVE 800 MB AND STRONG WINDS
IN THE MID AND UPPER LEVELS. STRONG S/W WILL APPROACH THIS AFTN
ALONG WITH FAVORABLE JET STREAK ORIENTATION. UNSEASONABLY DRY LOWER
AMS WILL HAMPER CONVECTIVE DVLPT AND WILL ALSO INHIBIT INSTABILITY
AND SUBSEQUENT STRENGTH OF UPDRAFTS. LOOKS LIKE MAIN THREAT THIS
AFTN...IF CONVECTION IS ABLE TO FIRE...WILL BE SVR WIND GUSTS FROM
DOWNBURST/MICROBURST. LARGE HAIL MAY ALSO BE A CONCERN...DUE TO
UNSEASONABLY LOW FRZ LEVELS...THOUGH UNIMPRESSIVE INSTAB MAY LIMIT
THE STRENGTH OF UPDRAFT AND HAIL THREAT. IN GENERAL THIS FCST UPDATE
DOES NOT SEE ANY MAJOR CHANGES IN THE SVR POTENTIAL FOR THIS AFTN.
ONE POINT...ACTIVITY SHOULD QUICKLY DIMINISH AFT 0Z WITH BEST PVA
MOVING OFFSHORE...AND DUE TO THE MARG INSTAB.

&&

.MARINE UPDATE...

TIDES ARE THE MAIN CONCERN WITH THE MARINE FCST. IT APPEARS TODAYS
HIGH TIDE SHOULD BE THE LAST TO CAUSE MINOR COASTAL FLOODING AS THE
ASTRONOMICAL CYCLE IS ON THE WAY DOWN. THINK THE RECENT TIDES HAVE
BEEN AFFECTED BY RECENT RAINFALL RUNOFF INTO THE RIVERS AND BAY
CONTRIBUTING TO THE ALREADY HIGH ASTRONOMICAL TIDE.

WINDS 10-15 KT GENERALLY ON THE WATERS THIS AFTN...BLW SMALL CRAFT.

&&

.AVIATION...

VFR CONDS OUTSIDE OF LOCALIZED CONVECTION.

...PREV DISCUSSIONS FOLLOW...

SHORT TERM...TODAY/TNGT...

SOMEWHAT PROBLEMATIC FORECAST TODAY. WATER VAPOR IMAGERY SHOWING
FAIRLY POTENT SHORTWAVE TROF MOVING EASTWARD THRU OH EARLY THIS
MORN. THIS WL BE THE MAIN PLAYER TODAY IN OUR WX. MODERATE FLOW
PERPENDICULAR TO THE MTNS...GOOD HEATING AND APCHG SHORTWAVE WL
PROMOTE DEVELOPMENT OF A LEE TROF TODAY.

DEEP LYR SHEAR IS PRETTY IMPRESSIVE FOR THIS TIME OF YEAR...AND MORE
THAN SUFFICIENT TO PROMOTE ORGANIZED SVR CONVECTION. 0-6KM SHEAR
VALUES ON THE ORDER OF 55-65 KT ESP OVR SRN HALF OF THE CWFA. BEST
MOISTURE WL BE EAST OF THE BLUE RIDGE. SHEAR PROFILES FAVOR BOWING
SEGMENTS THE PRIMARY MODE GIVEN DEEP LYR UNIDIRECTIONAL SHEAR. E OF
THE LEE TROF FEATURE LOW LEVEL SHEAR WOULD BE OTHERWISE MARGINALLY
FAVORABLE FOR LOW LEVEL MESOCYCLONE FORMATION. HOWEVER...FEEL THAT
TORNADO RISK OVERALL IS LOW TODAY GIVEN HIGH CLOUD BASES WITH
INVERTED-V TYPE SOUNDINGS DEVELOPING AND POTENTIAL RFD BUOYANCY
LIKELY LOW WITH LARGE SFC TEMP-DEWPOINT SPREADS.

AMOUNT OF INSTABILITY ALSO REMAINS IN QUESTION TODAY AS LOW LEVEL
MOISTURE IS SOMEWHAT SCANT AND WOULDNT EXPECT SFC DEWPOINTS
REACHING MUCH HIGHER THAN THE L/M50S AT BEST. WK OUTFLOW BOUNDARY
FROM EARLIER CONVECTION OVER PA HAS KICKED WINDS WEAKLY AROUND TO
THE N AND DROPPED SFC DEWPTS A BIT...BUT DON/T SEE THIS BEING A BIG
PLAYER AS THIS WAS A VERY SHALLOW BOUNDARY AND WL LIKELY MIX
OUT/RETREAT QUICKLY NORTHWARD AS LEE TROF DEVELOPS LATER THIS
MORNING.

OVERALL...APPEARS ATTM THAT THE GREATEST RISK IS FOR SVR WND GUSTS
WITH STRONGEST CONVECTION. SECONDARY HAIL THREAT ALSO EXISTS GIVEN A
FAVORABLE THERMODYNAMIC PROFILE.

GIVEN SHEAR/INSTABILITY COMBO...FEEL THAT COVERAGE WL BE LIMITED BY
THE INSTABILITY. MLCAPES ONLY CLIMB TO 500 TO PERHAPS AS HIGH AS
1000 J/KG OVER SE ZNS.

LIMITED COVERAGE WL PREEMPT THE MENTION OF SVR IN THE ZFP FOR
NOW...WL LET DAY SHIFT MAKE THE FINAL CALL ON THAT. WL CARRY SVR
MENTION IN HWO/SPS THIS MORN.

SW TROF MOVES E OF THE AREA BY EVENING TAKING CONVECTION WITH. WILL
LEAVE VERY LOW EVENING POPS FOR NOW BUT FIRST INCLINATION IS TO DROP
THEM.

LONG TERM...SUN AND BEYOND...

QUITE A RANGE OF MODEL SOLUTIONS THROUGH THE LONG TERM. A SHORT WAVE
MOVING AROUND THE SOUTH SIDE OF THE UPPER LOW OVER NEW ENGLAND WILL
LIFT NORTH SUNDAY MORNING. AT THE SURFACE...HIGH PRESSURE OVER THE
REGION WILL BEGIN TO BREAK DOWN AHEAD OF THE SOUTHERN STREAM LOW.
THIS SHOULD KEEP THE AREA DRY ON SUNDAY.

THE PATH OF THIS SOUTHERN LOW IS UNCERTAIN WITH CURRENT MODEL
DIFFERENCES. THE GFS KEEPS THE LOW TO OUR SOUTH WHILE THE NAM BRINGS
THE LOW TO OUR NORTHWEST. THE MODELS AGREE THAT THE SYSTEM WILL
BRING PRECIP TO THE AREA...THEY JUST CANNOT AGREE ON WHERE AND WHEN.
THE GFS KEEP THE FORECAST AREA DRY THROUGH LATE TUESDAY NIGHT INTO
WEDNESDAY. THE NAM...SUPPORTED BY THE UKMET...BRINGS THE RAIN IN
NEARLY 24 HOURS EARLIER. WITH SUCH POOR RUN TO RUN CONSISTENCY AND
SUCH A DIFFERENCE IN OVERALL MODEL SOLUTIONS...DECIDED TO
COMPROMISE...LEANING MORE TOWARDS THE NAM THROUGH MIDWEEK. WILL
INTRODUCE A PRECIP IN THE WEST MONDAY MORNING...GRADUALLY SPREADING
EAST BY MONDAY NIGHT.

MONDAY NIGHT INTO TUESDAY WILL BE THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH THE NAM PUSHING THE MAIN LOW TO THE WEST AND
NORTHWEST...WITH A SECONDARY LOW DEVELOPING OVER CENTRAL VIRGINIA.
PRECIP SHOULD MOVE OUT OF THE AREA BY WEDNESDAY MORNING.

FOR WEDNESDAY THROUGH FRIDAY...NO MAJOR CHANGES WERE MADE TO
PREVIOUS FORECAST GIVEN LACK OF MODEL CONSISTENCY. WEDNESDAY LOOKS
TO BE DRY...WHILE THURSDAY AND FRIDAY HAVE 20 POPS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

MORNING UPDATE...BROTHERTON
SHORT TERM/AVIATION...MANNING
LONG TERM/MARINE...ALLEN
Hazardous weather outlook, May 28, 10:30 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SAT MAY 28 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-290800-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1130 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
ACROSS THE OUTLOOK AREA. A STRONG UPPER LEVEL DISTURBANCE WILL
APPROACH THE AREA FROM THE WEST TODAY. THIS DISTURBANCE WILL AID IN
THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE
THUNDERSTORMS THIS AFTERNOON MAY BECOME SEVERE WITH DAMAGING WINDS
THE PRIMARY RISK. LARGE HAIL WILL ALSO BE POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 6 PM. THE AREA AT HIGHER RISK FOR SEVERE WEATHER IS ALONG AND
EAST OF THE INTERSTATE 95 CORRIDOR.

MINOR COASTAL FLOODING WILL BE POSSIBLE AT HIGH TIDE TODAY DUE TO
HIGH ASTRONOMICAL TIDES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

JB

In the hours before

Special weather statement, May 28, 10:30 AM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SAT MAY 28 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-282130-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...
HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...
LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
1130 AM EDT SAT MAY 28 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING ACROSS CENTRAL AND NORTHERN VIRGINIA...THE EASTERN WEST
VIRGINIA PANHANDLE...CENTRAL AND WESTERN MARYLAND AND THE DISTRICT
OF COLUMBIA.

A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE
WEST THIS AFTERNOON. THIS DISTURBANCE WILL AID IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS. DUE TO VERY STRONG WINDS
ALOFT...THE PRIMARY RISK WILL BE DAMAGING WIND GUSTS OF 60 MPH OR
HIGHER. LARGE HAIL WILL ALSO BE POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 6 PM. THE AREA MOST LIKELY TO EXPERIENCE SEVERE WEATHER IS ALONG
AND EAST OF THE INTERSTATE 95 CORRIDOR.

JB
Special weather statement, May 28, 11:56 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT SAT MAY 28 2005

VAZ041-281900-
FAUQUIER-
1256 PM EDT SAT MAY 28 2005

...STRONG THUNDERSTORM MOVING INTO WESTERN FAUQUIER COUNTY...

AT 12:52 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
MOVING INTO WESTERN FAUQUIER COUNTY SOUTH OF LINDEN. THIS STORM IS
MOVING TO THE EAST ABOUT 30 MPH AND WILL MOVE INTO THE MARSHALL
AND ADA AREAS BY 1:15 MPH. BRIEF WIND GUSTS TO 35 MPH...BRIEF
HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE THE
MAIN THREAT WITH THIS STORM. IF YOU ARE OUTDOORS...MOVE INDOORS
UNTIL THIS STORM PASSES.

ROSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
May 28, 1:20 PM EST
Where
Baltimore County, Parkton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.650, -76.667

Trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463567.